Alert archive / Kentucky / Flash Flood Warnings in 2013
Flash Flood Warning 28, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 12, 2013, 3:12 PM EDT for Powell County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2013, 3:12 PM EDT (19:12 UTC)
- Expired
- Aug 12, 2013, 6:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Powell County, KY
The radar
The Jackson,KY radar (KJKL), 49 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 3:20 PM EDT | FLASH FLOOD | Vaughns Mill, KY | A FOOT OF FLOWING WATER ACROSS THE INTERSECTION OF 2001 AND 1057 AT VAUGHNS MILL ROAD. |
| Aug 12, 3:21 PM EDT | FLASH FLOOD | Stanton, KY | KNEE DEEP WATER WAS FLOWING ACROSS THE INTERSECTION OF WASHINGTON AND RAILROAD STREETS.THE WATER RECEDED OFF THE ROAD AROUND 335 PM. |
| Aug 12, 3:25 PM EDT | FLASH FLOOD | Stanton, KY | WATER WAS REPORTED FLOWING ACROSS EAST COLLEGE AVE IN SEVERAL PLACES. AT ONE POINT WATER ENTERED THE POOH AND PALS DAYCARE CENTER. THE WATER HAD RECEDED FROM THE BUILDING AND OFF THE ROAD BY 335 PM. |
| Aug 12, 3:30 PM EDT | FLASH FLOOD | Stanton, KY | BOTH RAILROAD AND WASHINGTON STREETS ARE FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
662
WGUS53 KJKL 121912
FFWJKL
KYC197-122200-
/O.NEW.KJKL.FF.W.0028.130812T1912Z-130812T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT MON AUG 12 2013
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
POWELL COUNTY IN EAST CENTRAL KENTUCKY...
* UNTIL 600 PM EDT
* AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
WARNED AREA.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
STANTON...BOWEN...CAT CREEK...HAYSTACK...KNOWLTON...LOMBARD...
NADA...NATURAL BRIDGE S.P....ROGERS CHAPEL...ROSSLYN...SEE...SLADE
AND VAUGHNS MILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3789 8374 3786 8368 3783 8366 3782 8363
3776 8368 3777 8383 3775 8388 3781 8397
3791 8387 3790 8380 3792 8377
$$
RICHEY1 follow-up statement
564
WGUS73 KJKL 122043
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT MON AUG 12 2013
KYC197-122056-
/O.CAN.KJKL.FF.W.0028.000000T0000Z-130812T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
POWELL KY-
443 PM EDT MON AUG 12 2013
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR POWELL COUNTY IS
CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA.
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING
TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3789 8374 3786 8368 3783 8366 3782 8363
3776 8368 3777 8383 3775 8388 3781 8397
3791 8387 3790 8380 3792 8377
$$
RICHEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:55 PM EDT, 17 minutes earlier.
Area forecast discussion, Aug 12, 2:55 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 255 PM EDT MON AUG 12 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 254 PM EDT MON AUG 12 2013 THE MODELS WERE IN GOOD AGREEMENT REGARDING THE OVERALL WEATHER PATTERN FOR THE SHORT TERM ALONG WITH THE TIMING OF FRONTAL PASSAGE AND THE EVOLUTION OF PRECIPITATION ASSOCIATED WITH THE BOUNDARY. THE MODELS ALL AGREED ON HIGHER PRECIPITATION CHANCES FOR TONIGHT. AS DID THE LATEST MOS GUIDANCE. BASED ON AMOUNT OF WIDESPREAD SHOWERS AND STORMS THAT ARE ONGOING ACROSS WESTERN KENTUCKY AND SOUTHEAST MISSOURI...IT SEEMED REASONABLE TO CONCLUDE THAT SHOWERS AND STORMS WOULD BE A BIT MORE WIDESPREAD TONIGHT AS WARM MOIST AIR FROM THE GULF OF MEXICO INTERACTS WITH TWO FRONTAL BOUNDARIES. THE FIRST BOUNDARY IS CURRENTLY DRAPED FROM WEST TO EAST JUST NORTH OF THE OHIO RIVER. THIS BOUNDARY...ALONG WITH A WEAK SHORTWAVE...IS TRIGGERING THE CURRENT SHOWER AND STORM ACTIVITY AROSS EASTERN KY. THIS BOUNDARY IS EXPECTED TO WASH LATER THIS EVENING...GIVING WAY TO A MORE WELL DEFINED BOUNDARY THAT WILL EJECT OUT OF THE GREAT LAKES CENTRAL PLAINS REGION LATER TONIGHT. THIS SECONDARY BOUNDARY WILL ALLOW FOR WIDESPREAD SHOWER AND STORM ACTIVITY TONIGHT AS IT MOVES INTO THE WARM AND MOIST AIR MASS THAT HAS BEEN IN PLACE ACROSS THE FORECAST AREA SEEMINGLY FOREVER. LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE A CONCERN WHERE MULTIPLE THUNDERSTORMS MOVE REPEATEDLY ACROSS THE SAME AREAS. AREAS OF FOG WILL BE ON TAP AGAIN FOR LATE TONIGHT...BUT CONSIDERING THE AMOUNT OF CLOUDS AND RAIN THAT WILL BE AROUND...THE FOG WILL NOT BE DENSE AT MOST LOCATIONS AND PROBABLY NOT NEARLY AS WIDESPREAD AS IT WAS LAST NIGHT AND EARLY THIS MORNING WHEN SKIES WERE MOSTLY CLEAR. HIGHS ON TUESDAY WILL TOP OUT RIGHT AROUND NORMAL VALUES...WITH HIGHS IN THE UPPER 70S TO AROUND 80. LOWS TONIGHT AND TOMORROW NIGHT WILL BE CLOSE TO NORMAL AS WELL. THE MAX TEMPERATURE FORECAST FOR TOMORROW WAS DERIVED FROM THAT LATEST GFS MOS GUIDANCE...GOING PERHAPS A DEGREE OR TWO BELOW MOS TO ACCOUNT FOR EXTENSIVE CLOUD COVER AND PRECIPITATION. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 254 PM EDT MON AUG 12 2013 IN TERMS OF WEATHER FOR THIS REGION...THERE IS REASONABLY GOOD MODEL AGREEMENT DURING THE PERIOD. THIS IS DESPITE SOME NOTABLE MODEL DIFFERENCES ELSEWHERE IN THE CONUS...AND THE POTENTIAL OF A TROPICAL SYSTEM COMING OUT OF THE GULF PER THE GFS. EARLY IN THE PERIOD A LARGE SCALE UPPER TROUGH WILL BE OVER THE EASTERN CONUS...WITH A SURFACE HIGH PRESSURE RIDGE NORTH OF THE OHIO RIVER. IT WILL SUPPLY A COOL AND DRY AIR MASS FOR THE LOCAL AREA. HOWEVER...A RATHER TIGHT MOISTURE GRADIENT IS EXPECTED JUST TO OUR SOUTH AND SOUTHEAST. EARLY INDICATIONS ARE THAT WE COULD SEE RECORD COOL TEMPERATURES. AS THE AREA OF HIGH PRESSURE PROGRESSES TO THE EAST AT THE END OF THE WEEK...OUR LOW LEVEL FLOW WILL TURN TO COME ACROSS THE MOUNTAINS. THIS WILL WORK TO RETURN MOISTURE WAITING JUST TO OUR SOUTHEAST... AND ALSO SET UP AN INVERTED TROUGH WEST OF THE APPALACHIANS. AN UPPER LEVEL IMPULSE DROPPING INTO THE EASTERN CONUS TROUGH IS EXPECTED TO SHIFT/DRAW THE TROUGH AXIS SOUTHWESTWARD TO THE MISSISSIPPI VALLEY BY FRIDAY. THE VERY SLOW APPROACH OF THIS TROUGH IN COMBINATION WITH THE INCREASING MOISTURE AND INVERTED SURFACE TROUGH WILL BRING A POTENTIAL FOR SHOWERS AND THUNDERSTORMS BACK TO THE AREA BEGINNING FRIDAY AND LASTING THROUGH MONDAY. WILL HOLD POPS MOSTLY TO THE 20-30 PERCENT RANGE AT THIS TIME. HOWEVER...SHOULD THE TROPICAL SYSTEM ACTUALLY MATERIALIZE AND TRACK A BIT FURTHER WEST THAN WHAT THE GFS SHOWS...POPS WOULD GO HIGHER. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 127 PM EDT MON AUG 12 2013 THE PRIMARY FORECAST CONCERN AT THE TAF SITES WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE PERIOD AND THE POTENTIAL FOR LOCALLY HEAVY RAINFALL. MVFR CONDITIONS WILL BE POSSIBLE WHERE SHOWERS AND THUNDERSTORMS OCCUR. FOG WILL BE POSSIBLE AGAIN TONIGHT AS WELL...BUT DUE TO EXTENSIVE CLOUD COVER AND PRECIPITATION...THE FOG WILL LIKELY NOT BE DENSE AND NOT NEARLY AS WIDESPREAD AS IT WAS LAST NIGHT AND THIS MORNING WHEN SKIES WERE MOSTLY CLEAR. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...AR LONG TERM...HAL AVIATION...AR
Hazardous weather outlook, Aug 12, 10:25 AM EDT, 4 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1025 AM EDT MON AUG 12 2013 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131730- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1025 AM EDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM THESE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND TUESDAY NIGHT. THUNDERSTORMS WILL BE POSSIBLE FOR MAINLY SOUTHEAST PORTIONS OF THE AREA DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY THROUGH FRIDAY NIGHT. A BETTER CHANCE OF THUNDERSTORMS CAN BE ANTICIPATED FOR ALL OF EAST KENTUCKY FROM SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL IN EXCESS OF AN INCH OR ANY INCIDENCE OF HIGH WATER. GREIF/AR
In the hours before
Special weather statement, Aug 12, 9:50 AM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 950 AM EDT MON AUG 12 2013 KYZ107-109-110-112-113-115-118>120-121500- JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...PAINTSVILLE...SALYERSVILLE... PRESTONSBURG...JACKSON...HINDMAN...HAZARD...WHITESBURG...INEZ... PIKEVILLE 950 AM EDT MON AUG 12 2013 ...DENSE FOG PERSISTING ACROSS NORTHEASTERN KENTUCKY... AREAS OF DENSE FOG WILL STUBBORNLY PERSIST ACROSS THE AREA FOR THE NEXT HOUR OR SO. THE FOG WILL REDUCE VISIBILITY TO LESS THAN A QUARTER OF A MILE AT TIMES. DRIVERS SHOULD REDUCE SPEED AND USE THEIR HEADLIGHTS WHILE DRIVING THROUGH THE FOG. AR
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:05 PM EDT | Areal Flood Advisory | JKL | Floyd, Johnson | 3 hr |
| Aug 12, 12:25 AM EDT | Dense Fog Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 10 hr |
| Aug 12, 3:28 PM EDT | Flash Flood Warning | JKL | Powell | 3 hr |
| Aug 12, 3:58 PM EDT | Areal Flood Advisory | JKL | Floyd, Knott, Pike | 6 hr |
| Aug 12, 4:21 PM EDT | Flash Flood Warning | JKL | Floyd, Knott, Pike | 6 hr |
| Aug 12, 4:56 PM EDT | Areal Flood Advisory | JKL | Pike | 6 hr |
| Aug 12, 5:26 PM EDT | Flash Flood Warning | JKL | Pike | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.